Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Topeka, KS

May 19, 2012Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2012, 6:08 PM CDT for Ottawa County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 6:08 PM CDT (23:08 UTC)
Expired
May 19, 2012, 6:45 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:20 PM CDTHAIL 1.754 N Glendale, KS
May 19, 6:32 PM CDTHAIL 0.754 Ese Tescott, KS
May 19, 6:35 PM CDTHAIL 1.253 Wnw Culver, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-719 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS53 KTOP 192308
SVRTOP
KSC143-192345-
/O.NEW.KTOP.SV.W.0061.120519T2308Z-120519T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  TESCOTT...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...TESCOTT...CULVER...BENNINGTON...NILES AND WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3923 9760 3899 9737 3895 9751 3895 9793
      3900 9794
TIME...MOT...LOC 2308Z 234DEG 36KT 3894 9788

HAIL...1.25IN
WIND...60 MPH

$$
2 follow-up statements
886 
WWUS53 KTOP 192328
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT SAT MAY 19 2012

KSC143-192345-
/O.CON.KTOP.SV.W.0061.000000T0000Z-120519T2345Z/
OTTAWA KS-
628 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTTAWA COUNTY
UNTIL 645 PM CDT...

AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST 
OF TESCOTT...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...WELLS AND NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3923 9760 3899 9737 3895 9751 3895 9793
      3900 9794
TIME...MOT...LOC 2327Z 234DEG 27KT 3900 9779

HAIL...1.00IN
WIND...60 MPH

$$
991 
WWUS53 KTOP 192345
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SAT MAY 19 2012

KSC143-192355-
/O.EXP.KTOP.SV.W.0061.000000T0000Z-120519T2345Z/
OTTAWA KS-
645 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3923 9760 3899 9737 3895 9751 3895 9793
      3900 9794
TIME...MOT...LOC 2328Z 234DEG 27KT 3900 9778

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:07 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 19, 3:07 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT SAT MAY 19 2012

.DISCUSSION...

SHORT TERM (SATURDAY AFTERNOON THROUGH SUNDAY)...

WATER VAPOR LOOP AT MID AFTERNOON SHOWS MID-LEVEL SHORTWAVE TROUGH
MOVING INTO WESTERN KS.  THIS TROUGH IS ASSOCIATED WITH CONVECTION
IN COLD AIR ALOFT BEHIND COLD FRONT AT THIS TIME. AS LIFT ASSOCIATED
WITH THIS TROUGH APPROACHES COLD FRONT ACROSS CENTRAL KS LATE THIS
AFTERNOON/EARLY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP
RIGHT ALONG THE FRONT AS SURFACE CONVERGENCE INCREASES IN AN AREA OF
NEAR 60 DEGREE DEWPOINTS AND SURFACE BASED CAPE NEAR 2500 J/KG.
DEWPOINT DEPRESSIONS RATHER HIGH AT THIS TIME SO WOULD EXPECT CLOUD
BASES TO BE AS WELL.  THUS...WIND AND HAIL THE MAIN THREATS WITH ANY
OF THE STRONGER THUNDERSTORMS DEVELOPING.

CONSIDERABLE CONVECTION EXPECTED TO DEVELOP ALONG FRONT LATE
AFTERNOON AND EVENING OVER CENTRAL/NORTH CENTRAL KS.  HOWEVER...SOME
QUESTION AS TO HOW THIS WILL EVOLVE OVERNIGHT.  MOST SHORT RANGE
MODELS DECREASE FRONTAL CONVERGENCE AND ASSOCIATED CONVECTION
BY/AFTER 06Z AS UPPER WAVE LIFTS NEWD AWAY FROM THE AREA.
THUS...HAVE DECREASED POPS SOMEWHAT FOR ERN KS LATER TONIGHT.

BOUNDARY WEAKENS AND BECOMES MORE DIFFUSE BY SUNDAY
AFTERNOON...LINGERING IN THE VICINITY OF SE AND EC KS.  WEAK
CONVERGENCE IN VICINITY OF BOUNDARY COMBINED WITH SOME INSTABILITY
WILL KEEP A CHC OF THUNDER IN EC KS COUNTIES ON SUNDAY AFTERNOON.

WITH GOOD AGREEMENT IN SHORT RANGE MODELS...STATISTICAL OUTPUT FROM
NAM AND GFS ALSO IN GOOD AGREEMENT ON LOWS TONIGHT IN THE MID 50S
NORTHWEST TO LOW TO MID 60S IN EC KS...WHILE HIGHS ON SUNDAY SHOULD
BE IN THE 75 TO 80 RANGE.

GDP

MID TERM(SUNDAY NIGHT THROUGH TUESDAY AFTERNOON)...

THE UPPER LEVEL TROUGH OVER THE EASTERN NORTHERN AND CENTRAL PLAINS
WILL MOVE EASTWARD ACROSS THE GREAT LAKES STATES AND NEW ENGLAND. A
SOUTHERN STREAM H5 TROUGH WILL ALSO AMPLIFY ACROSS THE SOUTHEAST
CONUS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER LEVEL FLOW WILL BECOME
NORTHWESTERLY AS SFC RIDGE BUILDS SOUTHWARD ACROSS EASTERN KS. HIGHS
ON MONDAY WILL BE IN THE MID TO UPPER 70S. SKIES WILL BE MOSTLY
SUNNY. NORTH WINDS WILL BECOME LIGHT AND VARIABLE MONDAY AFTERNOON
AS THE SFC RIDGE BUILDS OVERHEAD.

TUESDAY...AN H5 TROUGH WILL MOVE INTO THE NORTHWEST CONUS. THE UPPER
FLOW ACROSS KS WILL BECOME ZONAL. THE SFC RIDGE WILL MOVE EAST OF
THE STATE AS A LEE SFC TROUGH DEEPENS ACROSS THE HIGH PLAINS.
SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID
80S.

GARGAN

EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)...

BROAD SHORTWAVE TROUGH SETS UP ACROSS EASTERN COLORADO AND WESTERN
KANSAS TUESDAY EVENING WITH DECENT WARM AIR ADVECTION AHEAD OF IT
TO QUICKLY PUSH HIGHS BACK INTO THE UPPER 80S BY WEDNESDAY
AFTERNOON. SYNOPTIC PATTERN BETWEEN THE GFS AND ECMWF ARE SIMILAR
IN THAT THE UPPER TROUGH BECOMES ELONGATED OVER THE NORTHERN CONUS
WITH AN UPPER RIDGE BUILDING ACROSS THE CWA THURSDAY INTO
SATURDAY. THE SURFACE LOW IN ESSENCE STALLS OVER THE REGION WITH
CONTINUING STRONG SOUTHWEST WINDS IN UPWARDS OF 25 KTS AND H85
TEMPS AROUND 28C AT 12Z. FOR THIS REASON HAVE DECIDED TO INCREASE
HIGHS A FEW DEGREES THUR THROUGH SAT IN UPWARDS OF 90 DEGREES BUT
WOULD NOT BE SURPRISED IF TEMPS ARE INCREASED FURTHER IF THIS
PATTERN WERE TO HOLD. PRECIPITATION CHANCES WERE REMOVED WEDNESDAY
EVENING AS IT APPEARS MODELS ARE CONSISTENTLY TRACKING THE COLD
FRONT FURTHER NORTH AND AWAY FROM THE AREA. HOWEVER SLIGHT CHANCES
FOR SHOWERS AND THUNDERSTORMS WERE KEPT IN THURSDAY EVENING AND
THEN AGAIN ON FRIDAY EVENING THROUGH SATURDAY MORNING. MODELS HINT
AT A DRYLINE/FRONT STALLING ACROSS CENTRAL KANSAS PROVIDING
NECESSARY LIFT BUT QUESTIONS STILL REMAIN WITH LACK OF UPPER WAVE
PRESENT.

BOWEN

&&

.AVIATION...

FRONT FROM DDC TO HSI TO OFK AT 17Z WILL MOVE EWD THIS AFTERNOON
THROUGH SUNDAY. THUNDERSTORMS ASSOCIATED WITH FRONT SHOULD MOVE
INTO THE MHK AREA BETWEEN 00 AND 03Z. BOUNDARY WILL THEN CONTINUE
EAST WITH LESS CHANCE OF THUNDER OVERNIGHT AS SYSTEM WEAKENS.
BEHIND COLD FRONT...WINDS WILL SHIFT TO THE NORTHWEST/NORTH AND MVFR
STRATOCU DECK SHOULD MOVE IN LATER TONIGHT INTO SUNDAY MORNING.

60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 3:15 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SAT MAY 19 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP IN NORTH
CENTRAL KANSAS AFTER 4 PM. SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. SCATTERED
THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE EASTWARD INTO THE
PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL
BEFORE WEAKENING FURTHER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF
THE KANSAS TURNPIKE ON SUNDAY...THEN RETURN TO MOST OF THE
AREA THURSDAY EVENING AND INTO FRIDAY EVENING AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING...PRIMARILY ALONG AND NORTHWEST OF A LINE FROM SENECA TO COUNCIL
GROVE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:44 PM CDTSpecial Weather StatementTOPOttawa31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.